Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 32, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 19, 2013, 9:01 PM HST for Kalawao County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2013, 9:01 PM HST (07:01 UTC)
- Expired
- Mar 20, 2013, 3:00 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 71 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
844
WGHW50 PHFO 200701
FFWHFO
HIC009-201000-
/O.NEW.PHFO.FF.W.0032.130320T0701Z-130320T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
901 PM HST TUE MAR 19 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL MIDNIGHT HST
* AT 854 PM HST...RADAR SHOWED HEAVY RAIN FALLING AT OVER 3 INCHES
PER HOUR NEAR HAMOA...OR ABOUT 31 MILES EAST OF KAHULUI. THE AREA
OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
2064 15608
$$
HOUSTON4 follow-up statements
593
WGHW70 PHFO 200816
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1016 PM HST TUE MAR 19 2013
HIC009-201000-
/O.CON.PHFO.FF.W.0032.000000T0000Z-130320T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1016 PM HST TUE MAR 19 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL MIDNIGHT HST...
AT 1010 PM HST...RADAR CONTINUES TO SHOW HEAVY RAINFALL OCCURING
OVER PORTIONS OF EAST MAUI...WITH LOCALIZED RAIN RATES OF OVER 3
INCHES PER HOUR IN SOME AREAS. THIS HEAVY RAIN IS EXPECTED TO
CONTINUE FOR THE NEXT HOUR OR TWO.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMOA AND
HANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
2064 15608
$$
HOUSTON266
WGHW50 PHFO 200955
FFWHFO
HIC009-201300-
/O.EXT.PHFO.FF.W.0032.000000T0000Z-130320T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1155 PM HST TUE MAR 19 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 300 AM HST
* AT 1148 PM HST...RADAR CONTINUED TO SHOW HEAVY RAIN FALLING NEAR
KIPAHULU...OR ABOUT 30 MILES SOUTHEAST OF KAHULUI. THE AREA OF
HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATES OF RAINFALL
INDICATE LOCALIZED AMOUNTS OF 4 TO 5 INCHES OF RAIN HAVE OCCURRED
IN THIS AREA SINCE 700 PM HST THIS EVENING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMOA AND OHEO GULCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 300 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
2064 15608
$$
HOUSTON717
WGHW70 PHFO 201116
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
116 AM HST WED MAR 20 2013
HIC009-201300-
/O.CON.PHFO.FF.W.0032.000000T0000Z-130320T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
116 AM HST WED MAR 20 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 300 AM HST...
AT 106 AM HST...RADAR CONTINUES TO SHOW MODERATE RAIN FALLING OVER
PARTS OF EAST MAUI. RUNOFF FROM THE EARLIER HEAVY RAINS CONTINUES TO
CAUSE ELEVATED WATER TO FLOW IN STREAMS AND DRAINAGE DITCHES...WITH
LOCALIZED PONDING OF WATER ON ROADWAYS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMOA AND
KIPAHULU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 300 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
2064 15608
$$
HOUSTON815
WGHW70 PHFO 201300
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
300 AM HST WED MAR 20 2013
HIC009-201310-
/O.EXP.PHFO.FF.W.0032.000000T0000Z-130320T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
300 AM HST WED MAR 20 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THEREFORE...
THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
2064 15608
$$
HOUSTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 8:35 PM HST, 26 minutes earlier.
Area forecast discussion, Mar 19, 8:35 PM HST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 835 PM HST TUE MAR 19 2013 .SYNOPSIS... SOUTHERLY WINDS WILL GRADUALLY STRENGTHEN ACROSS KAUAI AND OAHU THROUGH WEDNESDAY...THEN SPREADING TO THE OTHER ISLANDS BY THURSDAY. A WEAKENING COLD FRONT WILL REACH THE ISLAND CHAIN BY FRIDAY AND BRINGING INCREASING SHOWERS. THE FRONT IS EXPECTED TO STALL OVER THE CENTRAL PORTIONS OF THE STATE DURING THE WEEKEND. NORTHEASTERLY WINDS WILL THEN BUILD ACROSS THE AREA BEHIND THE FRONTAL PASSAGE. && .DISCUSSION... THE SFC RIDGE NE OF THE MAIN HAWAIIAN ISLANDS REMAINS IN PLACE TONIGHT WHILE A WEAK COLD FRONT SOME 400 MILES NW OF KAUAI GRADUALLY MOVES TOWARDS THE ISLANDS. WINDS ARE SLOWLY INCREASING AND BECOMING SE/S OVER THE WESTERN HALF OF THE ISLAND CHAIN. LATEST RADAR DATA SHOWS SOME LOCALIZED HEAVY SHOWERS AROUND HANA AND HAMOA OVER MAUI...NEARLY STATIONARY. A WEAK LINE OF SHOWERS WAS ALSO MOVING ACROSS NW OAHU. THESE SHOWERS SHOULD CONTINUE THROUGH THE NEXT HOUR OR SO. ADDITIONAL BRIEF SHOWERS ARE POSSIBLE TONIGHT WITH SYNOPTIC FORCING FROM THE INCREASING SOUTHERLY FLOW DRIVING THIS NIGHT TIME ACTIVITY. AN UPPER LVL TROUGH MOVE TOWARDS THE ISLANDS FROM THE NW ON THU...AND PASSES N OF THE STATE BY FRI. CONDITIONS WILL BECOME MORE UNSTABLE ACROSS THE AREA WITH SHOWERS DEVELOPING AHEAD OF THE APPROACHING COLD FRONT AS EARLY AS WED AFTERNOON. SEA BREEZE CIRCULATIONS WILL HELP IN ENHANCING SOME OF THE AFTERNOON AND EARLY EVENING SHOWERS. BY THU...SHOWER ACTIVITY WILL BE INCREASING ACROSS THE ISLAND CHAIN...THEN THE FRONT MOVES ACROSS KAUAI AND OAHU IN THE FRI AFTERNOON-EVENING TIME FRAME. KAUAI AND OAHU WILL PROBABLY HAVE THE BEST CHANCES FOR RAINFALL. THE FRONT WILL BE DISSIPATING BY THE TIME IT REACHES THE EASTERN HALF OF THE ISLAND CHAIN. MODELS SHOW BETTER AGREEMENT IN THE SOLUTION FOR THIS SYSTEM...STALLING THE DECAYING BOUNDARY NEAR MAUI LATE SAT. THE TRADES WILL BEGIN TO BUILD BACK ACROSS THE ISLANDS IN THE WAKE OF THE FROPA AND CONTINUE THROUGH THE LONG RANGE PART OF THE FORECAST. IN ADDITION...AN UPPER LVL JET WILL PASS OVER THE AREA THU THROUGH SUN AND BRING STREAMING HIGH CLOUDS ACROSS THE ISLANDS. && .AVIATION... ISOL MVFR CEILING VIS SHRA CONDITIONS CONTINUE OVER EAST MAUI AND LOWER SLOPE AND COAST OF BIG ISLAND THIS EVENING AS CONVECTION LINGER. EXPECT THE CONDITIONS TO PERSIST FOR THOSE AREAS THROUGH THE REST OF THIS EVENING...THOUGH CONDITIONS SHOULD IMPROVE BY EARLY WEDNESDAY MORNING. OTHERWISE MAINLY VFR CONDITIONS PREVAIL THROUGH WEDNESDAY FOR ALL TAF SITES. ANOTHER ROUND OF DAYTIME CONVECTION IS EXPECTED OVER THE ISLANDS UNDER LIGHT WINDS...BRINGING ISOL MVFR CEILING VIS SHRA CONDITIONS ONCE AGAIN. && .MARINE... THE NORTH SWELL WILL DECLINE THROUGH WEDNESDAY...THEN THE FORERUNNERS OF ANOTHER NW SWELL WILL BEGIN ARRIVING ALSO ON WEDNESDAY. HOWEVER...THE BULK OF THE ENERGY WILL REACH THE ISLANDS WEDNESDAY NIGHT. THIS WILL LIKELY BRING ADVISORY SURF HEIGHTS TO NORTH AND WEST SHORES OF THE SMALLER ISLANDS. MODERATE SOUTH TO SOUTHEAST WINDS IN CONJUNCTION WITH THIS SWELL WILL BUILD COMBINED SEAS TO SMALL CRAFT ADVISORY HEIGHTS FOR MOST OF THE COASTAL ZONES. OTHERWISE...SMALL LONG-PERIOD SOUTH SWELL WILL STICK AROUND THROUGH THE REST OF THE WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL WEDNESDAY MORNING. && DISCUSSION/MARINE...REYNES AVIATION...HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 6:26 PM HST | Wind Advisory | HFO | Hawaii | 9 hr |
| Mar 19, 8:25 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.